Format

Send to:

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2007 Jun;35(6):1493-8.

Combination antibiotic therapy improves survival in patients with community-acquired pneumonia and shock.

Author information

  • 1Intensive Care Unit, Joan XXIII University Hospital, Tarragona, Spain.

Abstract

OBJECTIVE:

To assess whether combination antibiotic therapy improves outcome of severe community-acquired pneumonia in the subset of patients with shock.

DESIGN:

Secondary analysis of a prospective observational, cohort study.

SETTING:

Thirty-three intensive care units (ICUs) in Spain.

PATIENTS:

Patients were 529 adults with community-acquired pneumonia requiring ICU admission.

INTERVENTIONS:

None.

MEASUREMENT AND MAIN RESULTS:

Two hundred and seventy (51%) patients required vasoactive drugs and were categorized as having shock. The effects of combination antibiotic therapy and monotherapy on survival were compared using univariate analysis and a Cox regression model. The adjusted 28-day in-ICU mortality was similar (p = .99) for combination antibiotic therapy and monotherapy in the absence of shock. However, in patients with shock, combination antibiotic therapy was associated with significantly higher adjusted 28-day in-ICU survival (hazard ratio, 1.69; 95% confidence interval, 1.09-2.60; p = .01) in a Cox hazard regression model. Even when monotherapy was appropriate, it achieved a lower 28-day in-ICU survival than an adequate antibiotic combination (hazard ratio, 1.64; 95% confidence interval, 1.01-2.64).

CONCLUSIONS:

Combination antibiotic therapy does not seem to increase ICU survival in all patients with severe community-acquired pneumonia. However, in the subset of patients with shock, combination antibiotic therapy improves survival rates.

PMID:
17452932
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk